MAUDE Adverse Event Report: STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X70MM TL23.5MM; SCREW, FIXATION, BONE

STRYKER GMBH CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X70MM TL23.5MM; SCREW, FIXATION, BONE
Catalog Number 325070S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 08/28/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Remains implanted.
 
Event or Problem Description
The customer reported that the tip of the screw has broken off and remains in the patient.The surgeon reports no issue with the pre-drill for the screw and the k-wire that the screw was passed over is not bent.The surgeon is satisfied that no additional harm will occur leaving the screw and more damage could occur if it was removed.The tip of the threaded end of the screw broke off, approximately 3 full threads.Patient had good bone.No issues drilling.
 
Additional Manufacturer Narrative
The reported event (screw breakage during surgery) could be confirmed by the intraoperative images provided.A physical examination of the affected screw was not possible since the device was not returned, and no other evidence was provided.Postoperative x-rays were not provided.Both received images of poor quality are copies of photographs which were taken of a screen intraoperatively; they were forwarded to a consulting healthcare professional for review.The hcp stated that in general cannulated screws can break much easier, and that they can also cut through the k-wires used for localization, which happens even more often.He further indicated that there is no threat to the patient regarding material exposure, if the broken tip is left inside, but it could be slightly more complicated if future operative measurements are necessary.According to the consulting healthcare professional a more precise assessment is not possible due to the poor quality of the received intraoperative images.For comprehensive evaluation postoperative x-rays would be necessary.More detailed information, and in particular the affected device must be available in order to determine the root cause of the intraoperative screw breakage.A review of the device history for the reported lot did not indicate any abnormalities.No indications of manufacturing or design related problems were found during the investigation.No corrective actions are required at this time.The operative technique instructs: ¿note: contact of an asnis iii screw with dense bone in a tangential direction may cause a deviation of the screw and/or a bending of the k-wire, which may result in damage to the implant.¿ based on the limited information provided and without physical examination of the affected screw, the root cause of the reported event cannot be determined.If the device is returned or any further useful information is provided, the investigation will be reassessed.
 
Event or Problem Description

Brand Name
CANNULATED SCREW, PARTIALLY THREADED ASNIS III Ø4.0X70MM TL23.5MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9099399
Report Number0008031020-2019-01292
Device Sequence Number19333536
Product Code HWC
UDI-Device Identifier07613327076257
UDI-Public07613327076257
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K000080
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Catalogue Number325070S
Device Lot NumberB90683
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/28/2019
Supplement Date Received by Manufacturer11/22/2019
Initial Report FDA Received Date09/20/2019
Supplement Report FDA Received Date12/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age28 YR